Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 339, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 11:49 PM CDT for Ellsworth County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 11:49 PM CDT (04:49 UTC)
- Expired
- Aug 13, 2002, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:54 PM CDT | Hail 0.88 | Holyrood, KS | |
| Aug 13, 12:00 AM CDT | Hail 0.88 | Holyrood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
894 WUUS53 KICT 130449 SVRICT KSC053-130545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1149 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN KANSAS * UNTIL 1245 AM CDT. * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLYROOD...OR ABOUT 27 MILES NORTHEAST OF GREAT BEND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LORRAINE AROUND MIDNIGHT CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 1245 AM CDT. LAT...LON 3870 9846 3853 9846 3853 9794 3869 9794 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 12, 10:10 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT MON AUG 12 2002 PREVIOUS FORECAST IS IN GREAT SHAPE AND WILL CONTINUE THE FLOOD WATCH. HAVE OPTED TO INCREASE POPS TO DEFINITE ACROSS MUCH OF THE REGION AS ALL MODELS INDICATE WIDESPREAD HEAVY RAIN. UPDATED ISC GRIDS AND TEXT PRODUCTS ALREADY ISSUED. .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| Aug 12, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Aug 12, 8:22 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
| Aug 12, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 12, 8:48 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Aug 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Aug 12, 9:10 PM CDT | Tornado Warning | ICT | Rice | 35 min |
| Aug 12, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Aug 12, 9:31 PM CDT | Tornado Warning | ICT | Reno | 59 min |
| Aug 12, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 84 min |
| Aug 12, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 33 min |
| Aug 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Aug 12, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 83 min |
| Aug 12, 11:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 13, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Aug 13, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 84 min |
| Aug 13, 12:50 AM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 6 hr |
| Aug 13, 1:48 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Aug 13, 6:54 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| Aug 13, 7:56 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.